Minnesota, 2025Tornadoes and Hail in Minnesota, August 21, 2025
August 21, 2025 · NWS FGF · 3 events in 2 counties and zones
A severe thunderstorm produced quarter size hail in Pennington County in northwest MN during the evening. A cluster of storms moving into west central Minnesota also produced several brief weak landspout type tornadoes in Grant County, but produced no reported damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced quarter size hail in Pennington County in northwest MN during the evening. A cluster of storms moving into west central Minnesota also produced several brief weak landspout type tornadoes in Grant County, but produced no reported damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 21, 1:35 PM CST, 3 hours 43 minutes earlier. Its key messages:
- There is a 2 of 5 risk for severe thunderstorms this afternoon and evening across portions of the area. Hazards could include damaging wind gusts to 75 mph, large hail up to the size of golf balls, and perhaps an isolated tornado.
Area forecast discussion, Aug 21, 1:35 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
235 PM CDT Thu Aug 21 2025
.KEY MESSAGES...
- There is a 2 of 5 risk for severe thunderstorms this afternoon
and evening across portions of the area. Hazards could include
damaging wind gusts to 75 mph, large hail up to the size of
golf balls, and perhaps an isolated tornado.
&&
.DISCUSSION...
Issued at 235 PM CDT Thu Aug 21 2025
...Synopsis...
Ridging continues to retreat southwest this afternoon, with H5
troughing extending southward from an upper low, situated over
Saskatchewan and Manitoba. Scattered showers and thunderstorms are
expected to continue through the afternoon and early evening, with
severe thunderstorms possible. A cold front traverses the area
tonight into Friday morning, with much cooler and drier weather
expected as we head into Friday afternoon and into the weekend. Look
for highs in the 70s on Friday, with breezy west winds, then in the
60s for Saturday and Sunday with breezy northwest to north winds.
Lows could fall into the low 40s Sunday night, with cooler spots
possibly seeing upper 30s. Slightly warmer temperatures return on
Tuesday as highs climb into the lower to middle 70s.
...Severe Thunderstorms this Afternoon and Evening...
There is a conditional chance for scattered severe thunderstorms
this afternoon and evening. Dew points have climbed into the upper
60s to near 70 degrees following a prefrontal trough. West of this
feature, instability is expected to climb upwards of 3500 J/Kg,
along with deep layer shear ranging from 30-40 knots. Low level flow
remains weak; however, near storm influences could allow low level
shear to be locally supportive of hybrid supercells and clusters.
Forcing is somewhat weak due to the lack of H5/H7 shortwave support
and most of the initiation is likely to occur just ahead of the cold
front, where the steepest theta-e gradients exist. Soundings
continue to support upscale growth, with line segments potentially
leading to damaging wind gusts as the afternoon progresses. DCAPE
values are in the range of 1100 to 1300 J/Kg, along with PW values
ranging from 1.3 to 1.7 inches. This should allow for moderate
precip loading into any updraft that is able to initiate. Wind gusts
of 75 mph are possible with today's strongest storms, along with
hail up to the size of golf balls. Tornado risk continues to be
present but overall generally low. Storm scale influences will play
the biggest role for tornado risk as hybrid clusters could show more
supercell characteristics in the presence of increased low level
shear from nearby outflow boundaries.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1239 PM CDT Thu Aug 21 2025
MVFR conditions prevail where showers and thunderstorms are
occurring this afternoon, with VFR conditions elsewhere. A cold
front continues to work to the southeast this afternoon,
bringing additional thunderstorm activity to most of the TAF
sites. A few storms could become severe, with wind gusts and
large hail being the primary risk. An isolated tornado cannot be
ruled out. Winds shift to the west and northwest this evening
following the frontal passage.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
DISCUSSION...Lynch
AVIATION...Lynch
Hazardous weather outlook, Aug 21, 4:28 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
528 PM CDT Thu Aug 21 2025
MNZ004-007-NDZ007-008-016-026>030-038-049-052-054-222230-
Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Ransom-Sargent-
Western Walsh-
528 PM CDT Thu Aug 21 2025
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Tonight
There is a level 1 out of 5 risk for severe thunderstorms this
afternoon and evening for northeast North Dakota and northwest
Minnesota and late afternoon and evening southeast North Dakota
and west central Minnesota. The main hazards will be potential for
wind gusts to 75 mph and hail to golf ball size.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
NDZ006-014-015-024-222230-
Towner-Benson-Ramsey-Eddy-
528 PM CDT Thu Aug 21 2025
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-053-
222230-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Richland-
528 PM CDT Thu Aug 21 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening for southeast North Dakota and northwest
Minnesota and late afternoon and evening southeast North Dakota
and west central Minnesota. The main hazards will be potential for
wind gusts to 75 mph and hail to golf ball size. There is a low a
low probability for isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
In the hours before
Local storm report, Aug 21, 4:46 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
546 PM CDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Tornado 5 WSW Lamars 45.94N 96.78W
08/21/2025 Richland ND Trained Spotter
Observed tornado riding the North
Dakota/South Dakota state line.
&&Local storm report, Aug 21, 4:52 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
552 PM CDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tornado 2 SSW Lamars 45.94N 96.71W
08/21/2025 Richland ND Public
Tornado visible on Dakota Magic Casino
skycam. Location estimated via radar.
&&Tornado, Grant
- When
- August 21, 5:18 PM CST to 5:23 PM CST
- Where
- Grant County, 1.92 mi W of Norcross
- Rating
- EFU
- Path length
- 0.25 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 45.870, -96.240
Relayed from emergency manager. Brief landspout type tornado west of Norcross. No damage reported.
Tornado, Grant
- When
- August 21, 5:18 PM CST to 5:23 PM CST
- Where
- Grant County, 1.6 mi NW of Norcross
- Rating
- EFU
- Path length
- 0.25 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 45.887, -96.223
Relayed from emergency manager. Brief landspout type tornado northwest of Norcross. No damage reported.
Hail, Pennington
- When
- August 21, 7:04 PM CST to 7:09 PM CST
- Where
- Pennington County, 11.25 mi W of Dakota Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.140, -96.440
Report of quarter size hail. Time estimated by radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Virginia, August 21 to 22, 2025$215,000 · 8 events
- Flash Flooding in North Carolina, August 21, 2025$150,000 · 2 events
- Dust Storm and Damaging Winds in Arizona, August 21, 2025$37,000 · 60 kt wind · 16 events
- Tornado in North Dakota, August 21, 2025EF1 · 1 event
- Coastal Flood and Astronomical Low Tide in Virginia, August 21 to 23, 202520 events
- Coastal Flood in New Jersey, August 21 to 22, 202510 events
- Flash Flooding and Damaging Winds in Louisiana, August 21, 202550 kt wind · 6 events
- Flooding in South Dakota, August 21 to 27, 20256 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21, 20255 events
- Coastal Flood in Maryland, August 21 to 23, 20255 events
- Heat in California, August 21 to 23, 20255 events
- Tropical Storm in North Carolina, August 21, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282436, 1282438, 1282432.